Kansas, 2018

Hail in Kansas, September 20, 2018

September 20, 2018 · NWS GLD · 1 event in 1 county or zone

A line of storms developed and moved through Western Kansas. One of these storms was strong enough to produce hail up to dime size in Quinter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A line of storms developed and moved through Western Kansas. One of these storms was strong enough to produce hail up to dime size in Quinter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 20, 1:16 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Sep 20, 1:16 PM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
116 PM MDT Thu Sep 20 2018

.SHORT TERM...(This evening through Friday)
Issued at 108 PM MDT Thu Sep 20 2018

Main period of concern is tonight, especially this evening. Deep
lift with initial cold front, strong mid level, and right rear
quadrant of jet acting on a very moist air mass will progress
across the area through the evening. Line of thunderstorms is
developing and intensifying at this time. Based on the above and
consistent high resolution/Cam guidance, this will continue to
grow upscale through the rest of the afternoon.

Highest pops will be this afternoon with the main line of rainfall
exiting the area by early evening. There looks to be a marginal
chance of severe with probably the more widespread threat of
locally heavy rainfall with above normal moisture content and
training of the storms. Precipitation should end shortly after
midnight as what looks to be a secondary surge of colder air moves
through and scours everything out.

In fact if were not for these higher winds moving through, thought
I made need to add fog. Will not do at that at this time, and let the
evening shift assess. Dry conditions are expected for Friday. Cooler
air mass overspreads the area tonight into tomorrow with guidance
in decent agreement with lower 70s over much if not the entire
area.

.LONG TERM...(Sunday through Thursday)
Issued at 245 AM MDT Thu Sep 20 2018

Sunday starts with a ridge over the region that is pushed out by an
incoming trough from the northwest Sunday night. The trough axis
will be located over the central U.S. by Monday night. Thursday
night, the trough moves out of the Tri-State region as a ridge over
the western U.S. begins to move into the central Plains. Due to this
active upper level pattern, winds aloft will vary from southwesterly
to northwesterly throughout the forecast period.

A cold front is expected to move through the Tri-State region
Monday. With the passing of the cold front, temperatures should
become more seasonable dropping into the upper 60s to low 70s
Tuesday. Showers and thunderstorms will be possible Monday night
into Tuesday morning. Precipitation chances could return Thursday but
confidence is low.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1147 AM MDT Thu Sep 20 2018

For Kgld, vfr conditions are expected at this time. Through 23z
thunderstorms will be near the site, and if one does come over the
site, there could be subvfr conditions. Light and variable winds
will shift to the south at 8 knots at 23z. Those winds will then
become north northeast near 10 knots at 04z, and continue through
the rest of the period.

For Kmck, vfr conditions are expected at this time. Thunderstorms
will be in the area from 20z into mid evening with subvfr
conditions possible if a strong enough storm comes across the
site. Light and variable winds will shift to the north to
northwest at 6 to 10 knots around 04z. These winds will continue
until the end of the period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...NEWMAN
AVIATION...BULLER
Hazardous weather outlook, Sep 20, 10:46 AM CST, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1046 AM MDT Thu Sep 20 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211215-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1046 AM MDT Thu Sep 20 2018 /1146 AM CDT Thu Sep 20 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered showers and thunderstorms will continue to develop through
this afternoon. A few of these storms could become severe along and
southeast of line from Kanorado to Oberlin to Almena. The main
threats will be large hail, damaging winds, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required along and southeast of a line from
Kanorado to Oberlin to Almena through early this evening.

In the hours before

Local storm report, Sep 20, 9:02 AM CST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
902 AM MDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     5 NNE STRATTON NE       40.21N 101.18W
09/19/2018                   HITCHCOCK          NE   TRAINED SPOTTER

            VIDEO RECEIVED FROM SPOTTER OF HIGH WINDS
            AND A SMALL GRAIN SILO ROLLING AS THE WIND
            PUSHED IT. TIME IS ESTIMATED.

&&

RRH
Special weather statement, Sep 20, 1:59 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Goodland KS
259 PM CDT THU SEP 20 2018

KSZ042-202015-
Wichita KS-
259 PM CDT THU SEP 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WICHITA COUNTY UNTIL
315 PM CDT...

At 258 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Modoc, moving northeast at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Marienthal.

LAT...LON 3870 10130 3870 10113 3846 10113 3845 10130
TIME...MOT...LOC 1958Z 242DEG 36KT 3859 10115

024
Special weather statement, Sep 20, 2:00 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Goodland KS
300 PM CDT THU SEP 20 2018

KSZ028-202015-
Logan KS-
300 PM CDT THU SEP 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOGAN COUNTY UNTIL
315 PM CDT...

At 259 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Russell Springs, or 11 miles northwest of Scott
State Lake, moving northeast at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Russell Springs.

LAT...LON 3895 10119 3895 10081 3870 10082 3870 10119
TIME...MOT...LOC 1959Z 242DEG 36KT 3883 10101

024
Special weather statement, Sep 20, 2:43 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
343 PM CDT THU SEP 20 2018

KSZ029-202100-
Gove KS-
343 PM CDT THU SEP 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GOVE COUNTY UNTIL
400 PM CDT...

At 343 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Quinter, moving northeast at 55 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Quinter.

This includes Interstate 70 in Kansas between mile markers 100 and
113.

LAT...LON 3889 10034 3905 10046 3913 10031 3913 10015
      3896 10015
TIME...MOT...LOC 2043Z 240DEG 49KT 3901 10032

024

The radar

The Goodland radar (KGLD), 130 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gove

When
September 20, 2:50 PM CST
Where
Gove County, 0.41 mi WSW of Quinter
Measured
0.75 in hail
Reported by
County Official
Coordinates
39.067, -100.237

Pea to dime size hail fell in town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787144.